Fluoroquinolones, which include Cipro, can cause tendinitis and tendon rupture, agency says
TUESDAY, July 8 (HealthDay News) -- Antibiotics known as fluoroquinolones will need to carry a black box warning alerting physicians to the increased risk of tendonitis and tendon rupture associated with their use, the U.S. Food and Drug Administration said Tuesday.
This risk is greatest among people over 60; in kidney, heart and lung transplant recipients; and among those taking steroids, the agency said.
The FDA is also asking doctors to advise their patients that if they have any sign of tendon pain and swelling or inflammation, they should stop taking the drugs immediately. Patients also should avoid exercising the affected area and contact their doctor immediately.
Tendon rupture can occur during or after taking fluoroquinolones, which include Cipro. Cases of tendon rupture have been reported up to several months after completing fluoroquinolone therapy, according to the FDA.
The drugs affected by the warning include: ciprofloxacin (marketed as Cipro and generic ciprofloxacin); ciprofloxacin extended release (marketed as Cipro XR and Proquin XR); gemifloxacin (marketed as Factive); levofloxacin (marketed as Levaquin); moxifloxacin (marketed as Avelox); norfloxacin (marketed as Noroxin); and ofloxacin (marketed as Floxin and generic ofloxacin).
The FDA is also notifying makers of fluoroquinolones that they need to develop and distribute a medication guide for patients, alerting them to the possible side effects.
Signs and symptoms of tendon rupture can include a snap or pop in a tendon area, bruising after an injury in a tendon area, inability to move the affected area or bear weight, the agency said.
The FDA said pain, swelling, inflammation, and tears of tendons -- including the Achilles, shoulder, hand, or other tendons -- can happen in patients taking fluoroquinolone antibiotic
All rights reserved